Georgia, 2012

Hail and Damaging Winds in Georgia, May 15, 2012

May 15, 2012 · NWS CHS · 13 events in 4 counties and zones

A strong blocking ridge over the Atlantic Ocean and an upper level trough extending from the Ohio Valley into the Southern Plains placed the region within a broad and deep layer cyclonic flow regime. At the surface, a very slow moving cold front extended from the upstate of South Carolina, across east-central Georgia and the Florida Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong blocking ridge over the Atlantic Ocean and an upper level trough extending from the Ohio Valley into the Southern Plains placed the region within a broad and deep layer cyclonic flow regime. At the surface, a very slow moving cold front extended from the upstate of South Carolina, across east-central Georgia and the Florida Panhandle. Frequent boundary interactions at the surface aided in the development of numerous showers and thunderstorms across the area during the mid-late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 15, 2:36 PM EST, 6 minutes earlier.

Area forecast discussion, May 15, 2:36 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT TUE MAY 15 2012

.SYNOPSIS...
BROAD LOW PRESSURE AT THE SURFACE AND ALOFT WILL LINGER ACROSS
THE AREA THROUGH THURSDAY. STRONG HIGH PRESSURE WILL BUILD FROM
THE NORTH AND NORTHEAST LATE IN THE WEEK AND PERSIST ACROSS THE
REGION INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
PRIMARY FORECAST ATTENTION CENTERS ON CONVECTION/SEVERE POTENTIAL
INTO THIS EVENING.

THE REGION REMAINS BENEATH A BROAD/DEEP LAYER CYCLONIC FLOW REGIME
WHICH WILL BE PUNCTUATED BY NUMEROUS/EMBEDDED MESOSCALE
BOUNDARIES.

IN THE NEAR TERM...THUNDERSTORMS WILL INCREASE IN COVERAGE BY LATE
AFTERNOON AS MID LEVEL DRY AIR LIFTS NORTH OF THE FORECAST AREA...
THE SEA BREEZE GRADUALLY PUSHES INLAND AND ONGOING CONVECTION
PRODUCES OUTFLOW BOUNDARIES. THEN...SCATTERED TO NUMEROUS
MULTICELL THUNDERSTORMS WILL DEVELOP DISSIPATE INTO THIS EVENING.

SBCAPES 2500-3000 J/KG....DOWNDRAFT CAPES EXCEEDING 1000
J/KG AND WET BULB ZERO HEIGHTS AROUND 10 KFT AGL WILL SUPPORT
OCCASIONAL PULSE SEVERE THUNDERSTORMS WITH DAMAGING MICROBURSTS
AND LARGE HAIL...ESPECIALLY WHERE THUNDERSTORM/MESOSCALE BOUNDARY
INTERACTIONS OCCUR. DUE TO THE SYNOPTIC SCALE CYCLONIC FLOW REGIME
AND THESE THERMODYNAMIC PARAMETERS...SEVERE THUNDERSTORM WATCH 278
IS IN EFFECT UNTIL 9 PM.

PER DIURNAL TRENDS...THUNDERSTORMS WILL DECREASE IN COVERAGE AND
INTENSITY TONIGHT...AND THE REGION SHOULD BECOME MAINLY
PRECIPITATION FREE OVERNIGHT.

OVERNIGHT INTO EARLY WEDNESDAY...AREAS OF STRATUS AND/OR FOG COULD
DEVELOP WHERE HEAVY RAIN OCCURS THIS AFTERNOON/EVENING.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
ALTHOUGH A BROAD UPPER TROUGH WILL PERSIST OVER THE SOUTHEAST UNITED
STATES WEDNESDAY THROUGH FRIDAY...THE PRIMARY UPPER LOW WILL MOVE
THROUGH THE FORECAST AREA THURSDAY AND OFFSHORE BY FRIDAY. QUITE A
BIT OF SHORTWAVE ENERGY LIFTING OUT OF THE NORTHEAST GULF OF MEXICO
WEDNESDAY AND THURSDAY...COINCIDENT WITH RELATIVELY MOIST BOUNDARY
LAYER AND DIURNAL HEATING...SHOULD RESULT IN GOOD COVERAGE OF
SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE AFTERNOONS. A COLD
FRONT IS PROGGED TO DROP INTO THE NORTHERN HALF OF THE AREA ON
THURSDAY WHICH WILL PROVIDE AN ADDITIONAL FOCUS FOR CONVECTION.
SEVERE THUNDERSTORMS CANNOT BE RULED OUT WEDNESDAY OR THURSDAY DUE
TO THE ABUNDANCE OF FORCING MECHANISMS AND REASONABLY HIGH
CONVECTIVE INDICES.

THE FRONT WILL DROP THROUGH THURSDAY NIGHT WITH HIGH PRESSURE
BUILDING DOWN THE COAST ON FRIDAY. CONVECTION WILL STILL BE POSSIBLE
OVER OUR FAR SOUTHERN GA ZONES AS THE FRONT STALLS ALONG THE
ALTAMAHA RIVER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE LONG TERM PERIODS ARE STILL SOMEWHAT UNCERTAIN AT THIS TIME.
LATEST INDICATIONS ARE THAT A STRONG AND EXPANSIVE AREA OF SURFACE
HIGH PRESSURE IN THE NW ATLANTIC WILL EXTEND ACROSS THE LOCAL AREA
LATE IN THE WEEK INTO EARLY NEXT WEEK. MEANWHILE...FAR OFF THE COAST
NEAR 30 WEST THERE ARE STILL SOME INDICATIONS THAT A COLD CORE OR
HYBRID LOW WILL FORM AS A CLOSED LOW DEVELOPS ALOFT OVER OR NEAR THE
SE COAST.

IN REGARDS TO SENSIBLE WEATHER...AND PROVIDED ANY ATLANTIC LOW STAYS
FAR OFFSHORE...WE/RE LOOKING AT CONDITIONS GENERALLY DRIVEN BY LOW
LEVEL CONVERGENCE WITHIN THE CLOCKWISE FLOW AROUND THE NW ATLANTIC
RIDGE. THIS ALONG WITH A GRADUAL RETURN OF MOISTURE WILL CAUSE A DAY
TO DAY INCREASE IN SHOWERS AS THEY PROGRESS FURTHER NORTH EACH DAY.
SLIGHT CHANCE POPS WILL BE RESTRICTED TO SOUTH OF I-16 IN SE GA
SATURDAY...WITH SLIGHT CHANCE TO CHANCE POPS OVER EASTERN AND
SOUTHERN SECTIONS SUNDAY. FOR MONDAY AND TUESDAY WE/LL SHOW SLIGHT
CHANCE POPS ALL AREAS. TEMPS WILL AVERAGE CLOSE TO WHAT IS EXPECTED
FOR THAT TIME OF YEAR.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR. HOWEVER...THUNDERSTORMS SHOULD IMPACT BOTH
TERMINALS...ESPECIALLY KSAV...THIS AFTERNOON INTO EARLY EVENING.
EXPECT AMENDMENTS TO ADDRESS NEAR TERM CONVECTIVE TRENDS.
THEN...LOW CHANCE OF MVFR OR LOWER CONDITIONS LATE TONIGHT INTO
EARLY WEDNESDAY IN A SHOWER...STRATUS AND/OR FOG. THUNDERSTORMS
ARE EXPECTED TO REDEVELOP WEDNESDAY...BUT MAINLY 18Z OR LATER.

EXTENDED AVIATION OUTLOOK...PERIODIC MVFR OR LOWER CONDITIONS WILL BE
POSSIBLE WEDNESDAY NIGHT AND THURSDAY DUE TO DIURNAL SHRA/TSRA.
VFR CONDITIONS WITH GUSTY WINDS WILL OCCUR FRIDAY AND SATURDAY.

&&

.MARINE...
THUNDERSTORMS COULD LOCALLY ALTER WINDS THIS AFTERNOON INTO TONIGHT.
OTHERWISE...WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH
TONIGHT. THE LOCAL WATERS WILL REMAIN IN AN AREA OF S TO SW FLOW
ON THE EAST SIDE OF BROAD LOW PRESSURE. SEA BREEZE ENHANCEMENT
COULD SUPPORT LOCAL WINDS AS HIGH AS 15-20 KT THIS AFTERNOON/EARLY
EVENING...ESPECIALLY ON CHARLESTON HARBOR. OTHERWISE...WINDS OF
15 KTS OR LESS ARE EXPECTED. MAINTAINED SEAS FROM 2-4 FT WITHIN
20 NM TO 4 FT 20-60 NM.

OUTSIDE OF ISOLATED TO SCATTERED CONVECTION...WIND AND SEA
CONDITIONS ACROSS THE MARINE AREA WILL BE SOMEWHAT QUIET WEDNESDAY
THROUGH THURSDAY. HOWEVER...CONDITIONS WILL CHANGE FOR THE WORSE ON
FRIDAY...AS STRONG HIGH PRESSURE BUILDS FROM THE NORTH AND NE. THAT
HIGH WILL THEN PERSIST OVER THE MARINE AREA THROUGH THE WEEKEND...
WITH A PINCHING OF THE PRESSURE GRADIENT TO CAUSE HIGHER WINDS AND
LARGER SEAS FRIDAY THROUGH SUNDAY. SMALL CRAFT ADVISORIES SEEM
ALMOST A CERTAINTY DURING THAT TIME.

RIP CURRENTS...AN ELEVATED RISK OF RIP CURRENTS APPEARS LIKELY AT
THE BEACHES FRIDAY THROUGH MONDAY...WITH A PERSISTENT AND AT LEAST A
MODERATE NE AND EAST WIND TO PREVAIL.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...SPR
SHORT TERM...JRL
LONG TERM...
AVIATION...SPR
MARINE...JRL/SPR
Hazardous weather outlook, May 15, 1:57 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
257 PM EDT TUE MAY 15 2012

AMZ330-350-352-354-GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-
042>045-047-052-161900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG-
INLAND LIBERTY-INLAND MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-
DORCHESTER-INLAND BERKELEY-INLAND JASPER-TIDAL BERKELEY-
257 PM EDT TUE MAY 15 2012

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

AMZ374-161900-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
257 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-161900-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
257 PM EDT TUE MAY 15 2012

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIP CURRENTS...MODERATE ONSHORE FLOW AND LOW END SWELLS WILL LEAD
TO AN ELEVATED RISK FOR RIP CURRENTS LATE THIS WEEK INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 15, 8:47 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
947 AM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             3 ESE MIDWAY            31.79N  81.38W
05/14/2012  E1.00 INCH       LIBERTY            GA   PUBLIC

&&

EVENT NUMBER CHS1200149

VB
Special weather statement, May 15, 2:17 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT TUE MAY 15 2012

GAZ140-141-151945-
COASTAL MCINTOSH-INLAND MCINTOSH-
317 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY
THROUGH 345 PM EDT...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTH OF COX...MOVING NORTHEAST AT 25
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...JONES...MERIDIAN...
PINE HARBOR...RIDGEVILLE...SHELLMAN BLUFF...SOUTH NEWPORT...TOWNSEND
AND VALONA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
NICKEL SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3135 8151 3139 8157 3145 8162 3148 8162
      3169 8149 3167 8146 3166 8146 3164 8143
      3165 8142 3155 8122 3132 8146
TIME...MOT...LOC 1917Z 212DEG 22KT 3138 8156

JAQ
Local storm report, May 15, 2:42 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     5 N GARDENS CORNER      32.67N  80.77W
05/14/2012                   BEAUFORT           SC   NWS EMPLOYEE

            A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED SEVERAL
            TREES AND LARGE LIMBS BLOWN DOWN ALONG RIVER ROAD. TIME
            ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER CHS1200150

The radar

The Jacksonville radar (KJAX), 113 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, McIntosh

When
May 15, 2:42 PM EST to 2:43 PM EST
Where
McIntosh County, 2.76 mi S of Pine Harbor
Measured
1 in hail
Reported by
State Official
Coordinates
31.490, -81.520

Law enforcement relayed a report of quarter size hail along Highway 57.

Hail, Liberty

When
May 15, 3:05 PM EST to 3:06 PM EST
Where
Liberty County, 0.69 mi N of Riceboro
Measured
0.88 in hail
Reported by
State Official
Coordinates
31.740, -81.430

Liberty County warning point reported nickel size hail in Riceboro.

Thunderstorm Wind, Liberty

When
May 15, 3:05 PM EST to 3:06 PM EST
Where
Liberty County, 0.91 mi NW of Riceboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
31.740, -81.440

Liberty County warning point relayed a report of a tree blown down across Highway 119 and Highway 17.

Thunderstorm Wind, Liberty

When
May 15, 3:05 PM EST to 3:06 PM EST
Where
Liberty County, 2.07 mi N of Riceboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
31.760, -81.430

Liberty County warning point reported a tree blown down at the intersection of Big Oak Road and Oak Creek Road.

Hail, Bryan

When
May 15, 3:23 PM EST to 3:24 PM EST
Where
Bryan County, 2.83 mi NNW of Keller
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.890, -81.260

A trained spotter reported quarter size hail in Keller.

Hail, Chatham

When
May 15, 3:45 PM EST to 3:47 PM EST
Where
Chatham County, (Sav)savannah Intl A
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.130, -81.200

A trained spotter at the Savannah Airport reported two minutes of hail up to the size of golf balls.

Hail, Chatham

When
May 15, 3:47 PM EST to 3:48 PM EST
Where
Chatham County, 2.38 mi NNE of Burroughs
Measured
1 in hail
Reported by
State Official
Coordinates
32.010, -81.230

A trained spotter reported quarter size hail at Berwick Plantation.

Hail, Chatham

When
May 15, 3:51 PM EST to 3:52 PM EST
Where
Chatham County, 0.69 mi S of (Sav)savannah Intl A
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.120, -81.200

Hail, Chatham

When
May 15, 3:52 PM EST to 3:53 PM EST
Where
Chatham County, 1.5 mi NNW of Central Jct
Measured
1.75 in hail
Reported by
Public
Coordinates
32.100, -81.130

A report of golf ball size hail on Foundation Drive.

Hail, Chatham

When
May 15, 3:52 PM EST to 3:53 PM EST
Where
Chatham County, Bona Bella
Measured
1 in hail
Reported by
Public
Coordinates
32.100, -81.170

A report of quarter size hail covering the ground.

Hail, Chatham

When
May 15, 3:55 PM EST to 3:56 PM EST
Where
Chatham County, 0.59 mi E of Bona Bella
Measured
1.75 in hail
Reported by
Public
Coordinates
32.100, -81.160

Hail, Chatham

When
May 15, 3:55 PM EST to 3:57 PM EST
Where
Chatham County, 0.58 mi E of Port Wentworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.150, -81.160

A trained spotter reported quarter size hail fell for two minutes.

Hail, Chatham

When
May 15, 3:55 PM EST to 3:56 PM EST
Where
Chatham County, 0.58 mi W of Port Wentworth
Measured
1.75 in hail
Reported by
Public
Coordinates
32.150, -81.180

A report of golf ball size hail on Bonney Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384116, 384117, 384133, 384134, 384118, 384119, 384120, 384121, 384123, 384124, 384128, 384129, 384131.